Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 23, NWS Anchorage, AK

March 3, 2009

NWS Anchorage, AK issued this blizzard warning at Mar 3, 2009, 12:22 PM AKST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2009, 12:22 PM AKST (21:22 UTC)
Expired
Mar 4, 2009, 11:14 AM AKST
In force
23 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 032122
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1222 PM AKST TUE MAR 3 2009

AKZ191-041430-
/X.UPG.PAFC.BZ.A.0021.090304T0300Z-090304T2100Z/
/X.NEW.PAFC.BZ.W.0023.090303T2122Z-090304T2100Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
1222 PM AKST TUE MAR 3 2009

...BLIZZARD WARNING IN EFFECT UNTIL NOON AKST WEDNESDAY WEST OF KISKA...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL NOON AKST WEDNESDAY WEST OF KISKA.
THE BLIZZARD WATCH IS NO LONGER IN EFFECT.

BLIZZARD CONDITIONS ARE DEVELOPING THIS AFTERNOON WEST OF KISKA AS AN AREA
OF LOW PRESSURE APPROACHES FROM THE SOUTH. THE LOW PRESSURE WILL
CROSS THE ALEUTIANS NEAR AMCHITKA LATER TONIGHT...WITH BLIZZARD
CONDITIONS CONTINUING ON THE WEST SIDE OF THE LOW TO THE WEST OF
KISKA. NORTH TO NORTHEAST WINDS OF 35 TO 50 MPH WITH GUSTS TO 60
MPH CAN BE EXPECTED...AND COUPLED WITH THE FALLING SNOW...BLIZZARD
CONDITIONS WILL OCCUR. AREAS FROM KISKA EAST WILL MAINLY SEE RAIN
WITH THIS SYSTEM TONIGHT CHANGING TO WET SNOW WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ155-041430-
/X.CON.PAFC.WS.A.0001.090304T1000Z-090305T0000Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1222 PM AKST TUE MAR 3 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
WEDNESDAY AFTERNOON. 

SNOW WILL SPREAD OVER NUNIVAK ISLAND AND ALONG THE KUSKOKWIM
DELTA COAST LATE TONIGHT. WINDS WILL INCREASE TO 15 TO 30 MPH
CREATING AREAS OF BLOWING SNOW POSSIBLY REDUCING VISIBILITIES TO
ONE HALF MILE AT TIMES. WITH COLD AIR AT THE SURFACE...
PRECIPITATION MOVING INLAND COULD FALL AS FREEZING RAIN WEDNESDAY
MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...
SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. PEOPLE ARE
ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION
FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW.

&&

$$
3 follow-up statements
000 
WWAK42 PAFC 040123
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
423 PM AKST TUE MAR 3 2009

AKZ191-041830-
/X.CON.PAFC.BZ.W.0023.000000T0000Z-090304T2100Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
423 PM AKST TUE MAR 3 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKST WEDNESDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKST WEDNESDAY. 

BLIZZARD CONDITIONS WEST OF KISKA AS AN AREA OF LOW PRESSURE
APPROACHES FROM THE SOUTH. THE LOW PRESSURE SYSTEM WILL CROSS THE
ALEUTIANS NEAR AMCHITKA OVERNIGHT...WITH BLIZZARD CONDITIONS THEN
SPREADING EAST OF KISKA. NORTH TO NORTHEAST WINDS OF 35 TO 50 MPH
WITH GUSTS TO 60 MPH CAN BE EXPECTED. VISIBILITY IN FALLING AND
BLOWING SNOW REDUCED TO LESS THAN ONE QUARTER MILE AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ155-041830-
/X.UPG.PAFC.WS.A.0001.090304T1000Z-090305T0000Z/
/X.NEW.PAFC.WW.Y.0013.090304T1000Z-090304T2100Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
423 PM AKST TUE MAR 3 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON AKST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING RAIN AND BLOWING SNOW...WHICH IS IN
EFFECT FROM 1 AM TO NOON AKST WEDNESDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

SNOW WILL SPREAD OVER NUNIVAK ISLAND AND ALONG THE KUSKOKWIM
DELTA COAST LATE TONIGHT AHEAD OF AN AREA OF LOW PRESSURE APPROACHING
THE BERING SEA. WINDS WILL INCREASE TO 20 TO 30 MPH CREATING AREAS
OF BLOWING SNOW OCCASIONALLY REDUCING VISIBILITIES TO ONE HALF
MILE AT TIMES ALONG THE COAST. WITH WARM AIR OVERRIDING THE COLD
AIR AT THE SURFACE...PRECIPITATION IS EXPECTED TO CHANGE TO
FREEZING RAIN WEDNESDAY MORNING...BEFORE BECOMING ALL RAIN DURING
THE AFTERNOON.


PRECAUTIONARY/PREPAREDNESS ACTIONS... 
A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES
WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. A WINTER
WEATHER ADVISORY FOR FREEZING RAIN MEANS PERIODS OF FREEZING RAIN ARE
IMMINENT OR OCCURRING. FREEZING RAIN MAY CAUSE DRIVING TO BECOME
EXTREMELY DANGEROUS...SO BE PREPARED TO USE CAUTION WHEN TRAVELING.

&&

$$

AKZ161-041830-
/X.NEW.PAFC.ZR.Y.0011.090304T1300Z-090305T0300Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
423 PM AKST TUE MAR 3 2009

...FREEZING RAIN ADVISORY IN EFFECT FROM 4 AM TO 6 PM AKST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 6 PM AKST
WEDNESDAY. 

AN AREA OF LOW PRESSURE IS APPROACHING THE BERING SEA TONIGHT.
WELL IN ADVANCE OF THIS SYSTEM...PRECIPITATION WILL ADVANCE
TOWARDS THE REGION. WARM AIR OVERRIDING COLDER AIR AT THE SURFACE
WILL BRING THE THREAT OF FREEZING RAIN FOR COASTAL AREAS EARLY
WEDNESDAY MORNING...AND SPREADING INLAND DURING THE AFTERNOON TOMORROW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

AKZ151-041830-
/X.NEW.PAFC.WS.A.0002.090304T2300Z-090305T2300Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
423 PM AKST TUE MAR 3 2009

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY AFTERNOON. 

AN AREA OF LOW PRESSURE IS APPROACHING THE BERING SEA TONIGHT. AS
THE SYSTEM ADVANCES ON SW ALASKA...THERE IS THE POTENTIAL FOR
THIS SYSTEM TO BRING 8 TO 12 INCHES OF SNOWFALL...ALONG WITH THE THREAT OF
FREEZING RAIN WEDNESDAY INTO THURSDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...
SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. PEOPLE ARE
ENCOURAGED TO CLOSELY MONITOR THIS WEATHER SITUATION. PREPARATION
FOR THIS POTENTIALLY DANGEROUS WEATHER EVENT SHOULD BEGIN NOW.

&&

$$
000 
WWAK42 PAFC 041348
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
448 AM AKST WED MAR 4 2009

AKZ155-042200-
/X.CAN.PAFC.WW.Y.0013.000000T0000Z-090304T2100Z/
/X.EXB.PAFC.ZR.Y.0011.000000T0000Z-090304T2200Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
448 AM AKST WED MAR 4 2009

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 1 PM AKST THIS
AFTERNOON...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM AKST THIS
AFTERNOON. THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED. 

SNOW EARLY THIS MORNING WILL CHANGE TO FREEZING RAIN. UP TO ONE
TENTH OF AN INCH OF ICE ACCUMULATION IS POSSIBLE BEFORE
TEMPERATURES WARM ABOVE FREEZING THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

AKZ191-042100-
/X.CON.PAFC.BZ.W.0023.000000T0000Z-090304T2100Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
448 AM AKST WED MAR 4 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKST TODAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON AKST TODAY. 

NORTHWEST WINDS OF 40 TO 55 MPH WITH HIGHER GUSTS CAN BE EXPECTED
TODAY. VISIBILITY IN FALLING AND BLOWING SNOW WILL BE REDUCED TO ONE
QUARTER MILE OR LESS AT TIMES THIS MORNING. THE SNOW WILL BECOME
MORE SCATTERED IN THE AFTERNOON WITH VISIBILITIES IMPROVING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ151-050300-
/X.UPG.PAFC.WS.A.0002.090304T2300Z-090305T2300Z/
/X.NEW.PAFC.WW.Y.0014.090304T1800Z-090305T1800Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
448 AM AKST WED MAR 4 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO
9 AM AKST THURSDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND FREEZING RAIN...WHICH IS IN EFFECT FROM
9 AM THIS MORNING TO 9 AM AKST THURSDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

SNOW WILL SPREAD FROM SOUTH TO NORTH ACROSS THE VALLEY TODAY.
AREAS OF FREEZING RAIN CAN ALSO BE EXPECTED. SNOW ACCUMULATIONS BY
THURSDAY MORNING WILL TOTAL 5 TO 11 INCHES WITH THE HIGHEST
AMOUNTS ALONG THE ALASKA RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.


&&

$$

AKZ161-050000-
/X.EXT.PAFC.ZR.Y.0011.000000T0000Z-090305T0000Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
448 AM AKST WED MAR 4 2009

...FREEZING RAIN ADVISORY NOW IN EFFECT UNTIL 3 PM AKST THIS
AFTERNOON...

THE FREEZING RAIN ADVISORY IS NOW IN EFFECT UNTIL 3 PM AKST THIS
AFTERNOON. 

FREEZING RAIN WILL FALL THIS MORNING WITH UP TO ONE TENTH OF AN INCH
OF ICE ACCUMULATION. TEMPERATURES ARE EXPECTED TO WARM ABOVE
FREEZING THIS AFTERNOON ENDING THE FREEZING RAIN THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
000 
WWAK42 PAFC 042014
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1114 AM AKST WED MAR 4 2009

AKZ191-042115-
/X.CAN.PAFC.BZ.W.0023.000000T0000Z-090304T2100Z/
WESTERN ALEUTIANS-
INCLUDING THE CITY OF...SHEMYA AND AMCHITKA
1114 AM AKST WED MAR 4 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 


$$

AKZ155-042200-
/X.CON.PAFC.ZR.Y.0011.000000T0000Z-090304T2200Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1114 AM AKST WED MAR 4 2009

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 1 PM AKST THIS
AFTERNOON...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 1 PM AKST THIS
AFTERNOON. 

SNOW EARLY THIS MORNING WILL CHANGE TO FREEZING RAIN. UP TO ONE TENTH
OF AN INCH OF ICE ACCUMULATION IS POSSIBLE BEFORE TEMPERATURES
WARM ABOVE FREEZING THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

AKZ161-050000-
/X.CON.PAFC.ZR.Y.0011.000000T0000Z-090305T0000Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
1114 AM AKST WED MAR 4 2009

...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 3 PM AKST THIS
AFTERNOON...

A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 3 PM AKST THIS
AFTERNOON. 

FREEZING RAIN WILL FALL THIS MORNING WITH UP TO TWO TENTHS OF AN
INCH OF ICE ACCUMULATION. TEMPERATURES ARE EXPECTED TO WARM ABOVE
FREEZING THIS AFTERNOON ENDING THE FREEZING RAIN THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

AKZ151-050915-
/X.CON.PAFC.WW.Y.0014.000000T0000Z-090305T1800Z/
KUSKOKWIM VALLEY-
INCLUDING THE CITIES OF...MCGRATH...ANIAK
1114 AM AKST WED MAR 4 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM AKST
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM AKST
THURSDAY. 

SNOW WILL SPREAD FROM SOUTH TO NORTH ACROSS THE VALLEY TODAY.
AREAS OF FREEZING RAIN CAN ALSO BE EXPECTED. SNOW ACCUMULATIONS
BY THURSDAY MORNING WILL TOTAL 5 TO 11 INCHES WITH THE HIGHEST
AMOUNTS ALONG THE ALASKA RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 3, 5:00 AM AKST, 7 hours 22 minutes earlier.

Area forecast discussion, Mar 3, 5:00 AM AKST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST TUE MAR 3 2009

.MODEL DISCUSSION...

NAM/GFS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM...WITH JUST
MINOR DIFFERENCES IN STRENGTH OF THE BERING SEA LOW WEDNESDAY INTO
THURSDAY.  FOR THE EXTENDED PERIOD...SINCE ALL MODELS ARE IN POOR
AGREEMENT STUCK WITH PREVIOUS FORECASTS AND BLENDED SLIGHTLY TOWARDS
HPC GUIDANCE...ESPECIALLY TOWARDS THE END OF THE EXTENDED GRIDS.

.ANALYSIS AND UPPER LEVELS...

A WEAKENING TROUGH OF LOW PRESSURE IS EXTENDING FROM THE WESTERN
SEWARD PENINSULA THROUGH THE SOUTHWESTERN INTERIOR TO A WEAK 1006 MB
LOW CURRENTLY OVER THE AKPEN MOVING QUICKLY TOWARDS THE NORTHERN
GULF.  THIS WEAK LOW IS TRAVELING ALONG A WEAK PERSISTENT TROUGH THAT
HAS REMAINED OVER THE NORTHERN GULF FOR THE LAST SEVERAL DAYS NOW.
THIS TROUGH EXTENDS BACK TO THE SOUTH OF THE ALEUTIANS FROM THE AKPEN
LOW TO A 974 MB NORTH PACIFIC LOW THAT IS MOVING NORTH TOWARDS THE
BERING SEA DURING THE DAY TODAY.  A 1020 MB SURFACE RIDGE IS
CURRENTLY LOCATED JUST EAST OF THE ALCAN BORDER IN THE YUKON
TERRITORY. A WEAK TRANSIENT SURFACE HIGH IS LOCATED IN THE CENTRAL
AND WESTERN BERING SEA.

ALOFT...AN UPPER RIDGE PERSISTS ACROSS MOST OF THE SOUTHERN HALF OF
THE STATE...BUT IS FLATTENED BY A STRONG UPPER TROUGH MOVING EAST
FROM SIBERIA INTO THE NORTHERN HALF OF THE STATE.  THIS IS CREATING
FAST ZONAL FLOW ACROSS MOST OF THE MAINLAND TODAY AND IS CAUSING THE
LOW PRESSURE SYSTEM CURRENTLY OVER THE AKPEN TO REMAIN RATHER WEAK.
LIGHT PRECIPITATION ASSOCIATED WITH THIS LOW HAS ENCOMPASSED NEARLY
ALL OF SOUTHWEST ALASKA ALONG AND TO THE SOUTH OF THE KUSKOKWIM DELTA
AND IS ALSO BRINGING AREAS OF FREEZING DRIZZLE TO PARTS OF KODIAK
ISLAND.

.SHORT TERM FORECAST...

AS THE WEAK TROUGH AND LOW PRESSURE IN THE GULF AFFECTS SOUTHCENTRAL
TODAY...EXPECT A PERIOD OF LIGHT OVERRUNNING PRECIPITATION TO
DEVELOP...WITH SNOW ACCUMULATIONS RATHER LIGHT...GENERALLY LESS THAN
AN INCH.  THIS SYSTEM QUICKLY RACES EASTWARD THIS EVENING AS WEAK
HIGH PRESSURE AGAIN TEMPORARILY TAKES OVER MOST OF THE STATE.

STRONG WARM ADVECTION BEGINS ACROSS SOUTHWEST ALASKA WEDNESDAY
MORNING AS A STRONG NORTH PACIFIC LOW BEGINS TO MOVE ACROSS THE
ALEUTIAN CHAIN ABOUT HALFWAY BETWEEN ADAK AND SHEMYA...AND THEN MOVES
QUICKLY THROUGH THE BERING SEA TOWARDS THE BERING STRAIT BY THURSDAY
MORNING.  WITH SUCH A STRONG SYSTEM BOTH AT THE SURFACE AND
ALOFT...THIS SYSTEM WILL BRING GALE FORCE WINDS TO NEARLY ALL OF THE
BERING SEA AND STORM FORCE WINDS TO LOCATIONS NEAR THE TRACK OF THE
LOW.  THIS HAS NECESSITATED THE ISSUANCE OF A BLIZZARD WATCH FOR THE
WESTERN ALEUTIANS ON THE BACK SIDE OF THE LOW AS IT CROSSES THROUGH
THE CHAIN TONIGHT INTO THE DAY TOMORROW.  WINDS LOOK TO BE FAIRLY
STRONG IN THE KUSKOWKIM DELTA REGION ALSO AS PRECIPITATION MOVES
IN...BUT QUICKLY RISING TEMPERATURES IN THE STRONG WARM ADVECTION
REGIME WILL LIKELY KEEP VISIBILITIES FROM GETTING TOO LOW.
THEREFORE...WILL ISSUE A WINTER STORM WATCH FOR SNOW AND BLOWING SNOW
ALONG THE COAST. WITH SUCH STRONG WARM ADVECTION A CHANGEOVER TO
FREEZING RAIN FURTHER INLAND HAS ALSO BEEN ACCOUNTED FOR IN THE
WATCH.  SINCE THIS SYSTEM WILL BE LOADED WITH MOISTURE AND PLENTY OF
DYNAMICS ALOFT...PRECIPITATION AMOUNTS WILL BE QUITE ROBUST...AND
THIS LOOKS TO BE A MAJOR STORM FOR ALMOST THE ENTIRE STATE OVER THE
NEXT SEVERAL DAYS.

OVERRUNNING PRECIPITATION BEGINS FOR SOUTHCENTRAL LATE
WEDNESDAY...WITH STRONG SOUTHERLY FLOW AND STRONG MOISTURE ADVECTION
LIKELY RESULTING IN A FAVORABLE PERIOD FOR HEAVY SNOW IN THE SUSITNA
VALLEY LATE WEDNESDAY THROUGH THURSDAY NIGHT...WITH FAIRLY HIGH
PRECIPITATION AMOUNTS THROUGHOUT THE REGION.  WILL ALSO LIKELY SEE A
CHANGEOVER AT SOME POINT ON THURSDAY TO RAIN OR A MIX OF RAIN AND
SNOW AS FAR NORTH AS ANCHORAGE. PRECIPITATION DOES NOT APPEAR TO
FULLY END UNTIL THE STRONG UPPER TROUGH ASSOCIATED WITH THIS SYSTEM
MOVES THROUGH SOMETIME DURING LATE THURSDAY NIGHT...SO A PERIOD OF
COLD ADVECTION SNOW AT THE END APPEARS LIKELY FOR ANCHORAGE THURSDAY
NIGHT ESPECIALLY GIVEN THE SEPARATION OF THE SURFACE LOW/TROUGH THAT
FORMS IN THE GULF AND THE STRONG DYNAMICS ALOFT.

.LONG TERM FORECAST...

STRONG HIGH PRESSURE APPEARS TO BUILD IN BEHIND THIS SYSTEM ONCE
AGAIN FROM THE SOUTH AND WEST...LIKELY BRINGING MORE TRANQUIL WEATHER
CONDITIONS AT LEAST FOR A BRIEF PERIOD FROM FRIDAY NIGHT INTO
SATURDAY FOR THE ANCHORAGE AREA.  MODELS DIVERGE SIGNIFICANTLY FROM
THE WEEKEND ONWARD...BUT A CONTINUATION OF THE VERY ACTIVE WEATHER
PATTERN APPEARS LIKELY AT THIS TIME FOR MUCH OF THE STATE.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...WINTER STORM WATCH...155
         BLIZZARD WATCH...191
MARINE...GALE WARNING...160 170 179 180 185
         STORM WARNING...172 175 176
         HEAVY FREEZING SPRAY WARNING...121 185
FIRE WEATHER...NONE.

CC MAR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:00 PM AKSTGale WarningAFC48 hr
Mar 2, 4:00 PM AKSTGale WarningAFC48 hr
Mar 2, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Mar 2, 4:00 PM AKSTSmall Craft AdvisoryAFC60 hr
Mar 2, 4:00 PM AKSTStorm WarningAFC48 hr
Mar 2, 4:00 PM AKSTHeavy Freezing Spray WarningAFC24 hr
Mar 3, 4:00 AM AKSTGale WarningAFC5 days
Mar 3, 4:00 AM AKSTStorm WarningAFC48 hr
Mar 3, 4:00 AM AKSTStorm WarningAFC36 hr
Mar 3, 4:39 AM AKSTFreezing Rain AdvisoryAFC4 hr
Mar 3, 4:54 AM AKSTBlizzard WatchAFC7 hr
Mar 3, 4:54 AM AKSTWinter Storm WatchAFC11 hr
Mar 3, 9:49 AM AKSTFreezing Rain AdvisoryAFC2 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.